Grief and music follow uncle's loss to BC's fentanyl crisis
As BC's government announces new statistics for illegal drug overdoses, Vancouver Observer re-releases an article from last February about one family's loss.
Fentanyl body count
David Smith's was only one of an increasing number of possible fentanyl deaths that have swept through Vancouver and B.C.
Less than a year after Smith lost his life, a North Shore couple, Amelia and Hardy Leighton, died after ingesting lethal amounts of fentanyl.
"It's a very potent opioid. It can shut down your respiratory system, cuts off oxygen to the brain. You can, at worst, die. But failing that, you can also suffer serious brain damage," Dr. Perry Kendall, a provincial health officer, told Global News at the time of the couple's death.
The Leightons left behind a two-year-old boy.
Provincial health officials said that neither parent was an addict.
"[The fentanyl epidemic is] affecting people who are recreational users," said Lorrie Maude.
However the Leightons represented just two of more than 450 drug overdose deaths recorded in B.C last year. And fentanyl was implicated in about a third of them.
The latest B.C. deaths represent a fraction of the nationwide epidemic. In neighbouring Alberta, fentanyl killed 272 people last year, more than double the 2014 rate of death, the Calgary Herald reports. This represents a 126 per cent increase from 2014 to 2015.
Those killed hail from all walks of life. One victim was a recovering heroin and oxycodone addict who wanted to sign up for the army, before he relapsed into drugs and died from a fentanyl overdose in 2014.
Another victim, Tristan Parkes, was described as a compassionate child who once used his birthday money to buy groceries for his local food bank as a young child. He also enjoyed fishing barefoot when living in Kitimat with his family.
But Parkes was bullied while attending high school in Fort McMurray, triggering a downward spiral into drugs and addiction, which ended with his body being discovered in a janitor’s closet at an underground car park. He was19 when he died from a suspected fentanyl overdose last September.
“We’re seeing parents losing their kids. We’re seeing kids losing their parents. We’re seeing a mess that’s characterized by death and violence and the destruction of lives and families and communities,” Dr. Hakique Virani, an addictions specialist in Edmonton, told the Herald.
Two milligrams can kill
Making fentanyl especially destructive for inexperienced drug users is its high potency. Just two milligrams can kill.
Two milligrams is equal to two grains of salt.
What’s more, drug users cannot see, taste, or smell fentanyl if dealers use it to cut other drugs such as cocaine or heroin.
According to the UK Guardian, fentanyl was first developed in the 1960s as a general anesthetic. Today, it is administered as a painkiller in the form of lozenges, tablets, or nasal sprays.
Street dealers are said to sell fentanyl as fake oxycodone, when really users are ingesting another opioid that contains both fentanyl and other substances.
Overdose symptoms include severe drowsiness, cold and clammy skin, breathing difficulties including slow or shallow breaths, snoring, slow heartbeat, and trouble walking or talking.
For those who survive and build up a tolerance to fentanyl, the drug can be addictive: frequent users build up a tolerance to the drug and can experience withdrawal symptoms including stomach cramps, vomiting, diarrhea, and bone pains, among others.
"It's awful," Lorrie Maude said. "It's just awful."
With files from Jenny Uechi